Alert archive / Michigan / Flash Flood Warnings in 2020

Flash Flood Warning 5, NWS Gaylord, MI

May 28, 2020Grand Traverse County, Michigan

NWS Gaylord, MI issued this flash flood warning at May 28, 2020, 1:47 PM EDT for Grand Traverse County, Michigan. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 1:47 PM EDT (17:47 UTC)
Expired
May 28, 2020, 4:45 PM EDT
In force
3 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
None

County Grand Traverse County, MI

The radar

The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:53 PM EDTFLASH FLOOD2 W Traverse City, MI2 1/2 FEET TO 3 FEET OF WATER FROM THUNDERSTORM RAIN. PEOPLE TRAPPED IN CARS.
May 28, 2:01 PM EDTFLASH FLOOD2 Wnw Traverse City, MICO-OP OBSERVER AT MUNSON REPORTS FLOODING IN THE HOSPITAL.
May 28, 4:00 PM EDTFLOOD1 Wnw Traverse City, MI5 AND 1/2 FEET OF STANDING WATER IN THE MEIJER PARKING LOT NEAR SILVER LAKE RD. AND S. DIVISION ST. THE BASEMENT OF MUNSON HOSPITAL IS FLOODED. THE BOARDMAN RIVER IS NEAR BANK FULL BETWEEN PARK ST. AND BOARDMAN AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS53 KAPX 281747
FFWAPX
MIC055-282045-
/O.NEW.KAPX.FF.W.0005.200528T1747Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
147 PM EDT Thu May 28 2020

The National Weather Service in Gaylord has issued a

* Flash Flood Warning for...
  Central Grand Traverse County in northern Michigan...

* Until 445 PM EDT.

* At 144 PM EDT, emergency management reported flash flooding 
  developing in the city of Traverse City. Up to two inches of rain 
  have already fallen. Flash flooding is already occurring. Vehicles 
  are stranded on roads, some of which are covered by up to 3 feet 
  of water.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Traverse City and Greilickville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
      4470 8561 4472 8571

FLASH FLOOD...OBSERVED

$$

JZ
2 follow-up statements
004 
WGUS73 KAPX 281834
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
234 PM EDT Thu May 28 2020

MIC055-282045-
/O.CON.KAPX.FF.W.0005.000000T0000Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
234 PM EDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
CENTRAL GRAND TRAVERSE COUNTY...

At 232 PM EDT, emergency management reported flash flooding 
developing in the city of Traverse City. Up to two inches of rain 
have already fallen. Flash flooding is already occurring. Vehicles 
are stranded on roads, some of which are covered by up to 3 feet of 
water.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Traverse City and Greilickville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
      4470 8561 4472 8571

FLASH FLOOD...OBSERVED

$$

MLR
001 
WGUS73 KAPX 282000
FFSAPX

Flash Flood Statement
National Weather Service Gaylord MI
400 PM EDT Thu May 28 2020

MIC055-282045-
/O.CON.KAPX.FF.W.0005.000000T0000Z-200528T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-
400 PM EDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
CENTRAL GRAND TRAVERSE COUNTY...

At 358 PM EDT, emergency management reported ongoing flash flooding 
occurring in Traverse City. Just over two inches of rain have 
already fallen. Flash flooding is already occurring. Vehicles are 
stranded on roads, some of which are covered by up to 3 feet of 
water.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Traverse City and Greilickville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4478 8566 4478 8564 4479 8564 4482 8552
      4470 8561 4472 8571

FLASH FLOOD...OBSERVED

$$

MLR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:34 PM EDT, 13 minutes earlier.

Area forecast discussion, May 28, 1:34 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
134 PM EDT Thu May 28 2020

.UPDATE...
Issued at 1001 AM EDT Thu May 28 2020

A slow-moving cold front is pushing across eastern Superior,
central upper MI, and ne thru sw WI. Moist southerly flow is found
ahead of the front, including the remnants of Bertha in eastern
OH and western PA. Some precip is found in northern MI, including
light showers near OSC/W Branch/Gladwin, and a cluster of more
vigorous convection in the CVX/PLN area. This latter cluster has
had a little in-cloud lightning this morning, per the ENTLN.
However, the most widespread precip is with and just behind the
front.

A little different day ahead today than the last few, with plenty
of cloud cover to limit diurnal heating. There are some breaks in
the clouds in eastern upper MI, though thicker clouds and showers
are encroaching from the south. There are also breaks working
northward into w central lower MI. But we are very moist thru a
deep layer, and any open spots in cloud cover will tend to quickly
fill in with clouds and showers.

That said, enough diurnal heating will occur to generate skinny
MlCape values of circa 500j/kg. (Note that per the 12Z APX
sounding, we are already cooler in the 750-400mb layer than even
12 hours ago.) With skinny cape and limited evap cooling potential
in the column, don't think we will see the isolated svr threat we
saw occasionally this week. Heavy/excessive rain is a bigger
concern. 950-850mb s/ssw winds of 15kt or so isn't amazing, but
will interact with outflow boundaries to regenerate convection and
potentially produce training.

Precip coverage/intensity should increase after 1 pm. This will
likely be initially along a TVC-PLN-Raber line, migrating east
thru the afternoon to HTL-APN. Localized 1-2" rainfall amounts
will occur, and perhaps 2"+ in a few spots. Expected amounts will
be highest in nw and n central lower MI, on into far eastern upper
MI. Thankfully, for now this does not include areas near Saginaw
Bay, which is clearly the most vulnerable part of this forecast
area with respect to flooding.

Will closely monitor precip trends today. A flood or flash flood
watch is worth some consideration, but am choosing to hold off for
now.

Have boosted max temps by 1-2f, mid 70s to low 80s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 323 AM EDT Thu May 28 2020

...Widespread showers and a few thunderstorms...

High impact weather potential: Locally heavy rain possible.

Pattern synopsis/forecast: Persistent upper level pattern of late
beginning to break down as closed southern low begins to lift
northeast and strong northern stream energy digs southeast across
the Prairie lands of southern Canada. Overhead mid level heights
showing signs of falling as a result, although deep southerly flow
ahead of weak surface trough/cold front continues to pump
unseasonably warm and moist air into the Northwoods. Most active
weather early this morning tied to that front across Wisconsin down
into the Corn Belt, with more disorganized showers across our area
as weak wave rotates overhead.

Much more bonafide changes expected in the coming days, driven in
large part by that southern Canada wave as it deepens and digs
steadily southeast...reaching central upper Michigan and Wisconsin
by Friday morning. Upstream cold front will strengthen and increase
its forward speed in the process, likely clearing our area by later
this evening or early Friday morning. Combination of increased low
level convergence, mid and upper level support (the latter supplied
by some decent right entrance region jet dynamics), and deep
moisture all support a pretty good bet for showers and thunderstorms
today and tonight.

Primary forecast concerns/challenges: Temporal and spatial
resolution of showers/storms through tonight as well as addressing
additional rainfall amounts.

Details: As mentioned above, plenty coming together to produce
plenty of showers today into at least this evening. Plume of even
deeper moisture rotating north around that southern wave will only
help the cause, helping drive precipitable water values to well over
an inch and a half. Plenty of clouds will keep instability limited
when compared to the last few days, but still enough to warrant at
least some thunder potential. Despite that strengthening front and
enhanced deep layer support, not seeing any real severe weather
concerns given that limited instability and weak mid level lapse
rates. "Skinny" cape profiles and deep moisture through the entire
vertical column support some pretty efficient rain generation
processes...supporting at least brief periods of heavier rain,
especially with any embedded thunderstorms. Best shower/storm threat
gradually ends from northwest to southeast tonight as that front
sweeps across the area. Could see some decent rainfall totals by
Friday morning, with some area likely seeing over an inch of
rain...with locally higher amounts definitely possible. Area remains
under slight risk of excessive rain...per latest Weather Prediction
Center forecast. Definitely something to monitor today and tonight.

As for temperatures...clouds and showers will keep readings at least
a few degrees cooler today than the past few days, with highs
generally in the 70s. Definitely turning a bit cooler tonight, with
lows ranging from the middle 40s to upper 50s (warmest south side of
the sunrise side).

&&

.SHORT TERM...(Friday through Saturday)
Issued at 323 AM EDT Thu May 28 2020

High Impact Weather Potential: Frost/freeze potential Saturday night

Pattern Synopsis:

Longwave troughing centered over the Great Lakes will slowly pivot
across the NE CONUS through the weekend with embedded jet maxima
rotating through at times. At the surface, a cyclone near James Bay
will continue to deepen underneath divergence/ascent aloft and
progress across Quebec. With upper-level ridging in place across the
Rockies, surface high pressure will build across much of the north-
central CONUS underneath subsidence aloft at the ridge/trough
inflection point.

Forecast/Details:

A cold front associated with the cyclone in Canada will have moved
through the area by the start of the period. However, lingering
showers are possible Friday morning, especially across our far
southeastern counties that have already experienced heavy rainfall
in May thus far. Mainly light rainfall is expected Friday morning as
the heaviest is expected to fall before the period begins. However,
effects of any flooding as a result of this rainfall -- especially
areas of locally heavier amounts due to training storms -- will be
felt through Friday with the given antecedent ground/soil conditions.

After Friday, the focus shifts to Saturday night as cold air is
funneled into the Great Lakes with enhanced NW surface flow created
by the departing cyclone to our northeast and surface high pressure
building to the west. This cold, dry airmass will favor clear skies
Saturday night with accompanying weak winds as high pressure settles
overhead. While this is still several days away and don't want to
get too far ahead of ourselves, this set-up has the potential to
tank overnight low temperatures down to near freezing across much of
northern lower Michigan away from the lakeshore, and even into the
upper 20s for some. These low temperatures certainly bring the risk
for frost and even freeze conditions across the area. More details
will come as Saturday night draws closer and confidence increases.
For what it is worth, record lows Saturday night are in the upper
20s. Aside from Saturday night, high temperatures will drop into the
60s for many behind the cold front on Saturday as cold air advection
helps keep temps lower throughout the day. Highs drop even further
on Saturday as many areas will struggle to get warmer than the mid
50s during the afternoon -- quite the difference from the mid-summer
high temps as of late.

.LONG TERM...(Saturday night through Wednesday)
Issued at 323 AM EDT Thu May 28 2020

High Impact Weather Potential: More frost concerns Sunday night

Amplified longwave troughing will continue to pivot off of New
England into early next week while upper-level ridging moves into
the central CONUS. The Great Lakes looks to stay in persistent NW
upper-level flow into the middle of next week. Relatively strong
surface high pressure will be centered over the Great Lakes through
the beginning of the work week as it slowly builds into the mid-
Atlantic. This will inhibit the return flow of warm, moist air back
into the region for a few days. Embedded shortwaves/speed maxima in
the large-scale flow may help support some precip chances towards
the end of the long term as high pressure begins to vacate the
region. While most of the long term appears somewhat quiet for now,
the main concern may be continued frost conditions that will be
possible again Sunday night as lows may get down into the mid 30s
across northern Michigan. However, these colder temps will give way
to afternoon highs in the low 70s early next week with overnight

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT Thu May 28 2020

Periods of showers/storms into tonight.

Showers and thunderstorms are already present in numbers across
northern MI, and will remain so until after a cold front finally
crosses the area tonight. MVFR to IFR conditions will persist
until Fri morning, when we will improve to VFR from west to east.
IFR cigs will be most common tonight.

Light sw breezes this afternoon, becoming nw tonight into early
Friday.

&&

.MARINE...
Issued at 323 AM EDT Thu May 28 2020

Cold front will making steady southeast progress across the region
today into tonight, bringing showers and a few thunderstorms along
with it. Southwest winds will turn northwest after the front passes,
becoming a bit gusty at times, especially on Friday. Still appears
both winds and waves will remain mostly below advisory levels,
although cannot rule out a few gusts to advisory levels on Friday.
Northwest to north winds this weekend will usher in a much cooler
and drier airmass.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MB
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JZ
MARINE...MB
Hazardous weather outlook, May 28, 3:34 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
334 AM EDT Thu May 28 2020

MIZ016>018-020>036-041-042-086>088-095>099-291200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
334 AM EDT Thu May 28 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Areas of heavy rainfall are expected across northern Michigan
today and tonight. Ponding of water on roads, flooding of low
lying areas, and elevated river levels will be possible. Some
embedded thunderstorms are possible...but severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost and freezing conditions are possible across northern
Michigan Saturday night.

Frost is possible across inland portions of northern Michigan Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
334 AM EDT Thu May 28 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Areas of fog will continue to impact portions of the Great Lakes
today.

A few thunderstorms will be possible today into this evening. Any
thunderstorms that do develop will be capable of producing gusty
winds and intense rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:24 PM EDTSpecial Weather StatementAPXAlpena, Antrim, Arenac, Cheboygan, Crawford, Emmet and 12 more3 hr
May 28, 4:20 PM EDTAreal Flood WarningAPXGrand Traverse20 hr

Nearby

Flash Flood Warnings in Michigan, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.